Utah, 2011Winter Storm and Winter Weather in Utah, December 1, 2011
December 1, 2011 · NWS GJT · 2 events in 2 counties and zones
A fast moving Pacific trough brushed northeast Utah where the mountains received significant snowfall and areas of blowing snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving Pacific trough brushed northeast Utah where the mountains received significant snowfall and areas of blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 9:56 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Nov 30, 9:56 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
956 PM MST WED NOV 30 2011
.UPDATE...
ONE TWO PUNCH OF COLD AIR NOW MOVING INTO THE FORECAST AREA...WITH
PACIFIC FRONT PUSHING THROUGH NORTHEAST UTAH. SECONDARY SURGE
BRINGING THE COLD AIR PUSHING SOUTHWEST ACROSS WYOMING...WITH BRISK
NORTH TO NORTHEAST WINDS SETTING UP JUST BEHIND THIS FRONT. SNOW
HAS ALREADY STARTED FALLING ACROSS THE EASTERN UINTA MOUNTAINS AND
WEB CAMS OVER THE HIGHER TERRAIN INDICATED CONDITIONS DETERIORATING
RATHER QUICKLY. FAVORABLE NORTHEAST COMPONENT WILL BE SETTING UP
FOR THE MANILA AND DUTCH JOHN AREAS...AND PROLONGED PERSISTENT
SNOWFALL...COMBINED WITH WINDS GUSTING OVER 50 MPH...WILL CREATE
WIDESPREAD BLOWING SNOW WITH WHITE-OUT CONDITIONS AT TIMES. WILL
BE CLOSELY MONITORING THIS AREA FOR A POSSIBLY UPGRADE TO A
BLIZZARD WARNING IF CONDITIONS PERSIST. NO OTHER CHANGES ATTM.
&&
.PREV DISCUSSION /ISSUED AT 230 PM MST WED NOV 30 2011/...
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
UPPER TROF OVER THE GRT BASIN FORMS A CLOSED LOW NEAR LAS VEGAS BY
EARLY THU MORNING. THIS PUSHES A COLD FRONT INTO NE UT AND NWRN CO
THIS EVENING WITH A LIGHT NORTHERLY FLOW. HOWEVER THIS FLOW QUICKLY
VEERS TO THE NORTHEAST BEFORE MIDNIGHT AND DRAMATICALLY INCREASES.
THE FRONT THEN STALLS ORIENTED FROM SW TO NE NORTH OF THE I-70
CORRIDOR AND BECOMES THE FOCUS FOR LIFT AND PCPN. AT THE SAME TIME A
WELL DEFINED DEFORMATION ZONE BECOMES ESTABLISHED AND SHIFTS OVER THE
SAME AREA. CYCLONICALLY CURVED JET ALSO ADDS ENHANCEMENT BY PROVIDING
UPPER LEVEL DIVERGENCE. CURRENT HIGHLIGHTS SEEM IN GOOD SHAPE
ALTHOUGH MODEL QPF/SNOW AMOUNTS HAVE DROPPED SOME OVER THE FLATTOPS
AND PARK/GORE RANGE...BUT STRONG NELY WINDS WILL CREATE NEAR
WHITEOUT CONDITIONS WHICH WILL VERIFY THE ADVISORY.
THE UPPER LOW WILL DROP SOUTHWARD ALONG THE CA/AZ BORDER THURSDAY
WHILE WELL DEFIED DEFORMATION ZONE LIES OVER THE CWA. THE COLD
FRONT REMAINS STALLED AND BECOMES ILL DEFINED...BUT COOLER AIR
ALOFT DOES FILTER OVER THE CWA...ALTHOUGH THE COLDEST AIR WILL BE
NORTH OF I-70. THIS IS A NOTEWORTHY DEPARTURE FROM YESTERDAYS MDL
RUNS AND SHOWS HOW THEY ARE STRUGGLING WITH THE DETAILS. GUSTY
NORTHEAST WINDS TO 50 MPH OR HIGHER ARE STILL EXPECTED OVER THE NW
PLATEAU COUNTRY AS H7 WINDS TOP 50KTS AND STRONG SFC PRESSURE
GRADIENT EXISTS. WINDS SHOULD DECREASE A BIT BY LATE AFTERNOON AS
WINDS ALOFT BEGIN TO LIGHTEN. CURRENT HIGHLIGHTS SET TO EXPIRE AT 6PM
AND THAT STILL LOOKS GOOD AS SNOWFALL ALSO DECREASING AND SHIFTING
FURTHER TO THE SOUTH AND WEST.
LITTLE CHANGE IS NOTED IN THE UPPER LOWS LOCATION THUR NIGHT BUT
WINDS DECREASE AND BECOME SOUTHERLY IN DIRECTION. AS MENTIONED
ABOVE THE FOCUS FOR REMAINING SNOWFALL SHIFTS INTO THE SAN JUANS AND
ABAJO MTNS OF ERN UT. ACCUMULATIONS HOWEVER WILL BE LIGHT AND
TYPICALLY 1 INCH OR LESS.
A SECONDARY SHORT WV IN THE NRN BRANCH WILL DIG INTO THE NRN ROCKIES
FRIDAY WHICH WILL OPEN THE CLOSED LOW AND KICK IT NEWRD. AS SUCH
PCPN WILL REDEVELOP OVER MOST OF THE MOUNTAIN LOCATIONS WITHIN OUR
CWA. THE HEAVIEST SNOWFALL WILL FAVOR THE SRN MTNS OF ERN UT AND
WRN CO. OVERALL RAISED POPS CWA WIDE. IT ALSO LOOKS COOL ENOUGH FOR
SNOW TO FALL AT ALL BUT THE LOWEST WESTERN VALLEYS.
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LOW EJECTS ACROSS THE SRN ROCKIES AS AN OPEN WAVE FRI NIGHT AS A
SECOND SPLITTING TROUGH DROPS SOUTHWARD OVER THE INTERMOUNTAIN WEST.
THIS SECOND TROUGH FOLLOWS A SIMILAR PATTERN AND TRACK...FORMING A
CLOSED LOW OVER WRN AZ SATURDAY NIGHT...AND DRAGGING ANOTHER COLD
FRONT SOUTH ACROSS THE FORECAST AREA FRI NIGHT AND SAT. ONE BIG
DIFFERENCE FROM ITS PREDECESSOR IS THAT 700 MB WINDS ARE NOT EXPECTED
TO BE NEARLY AS STRONG...THOUGH STILL GUSTY NE WINDS ARE EXPECTED
BEHIND THE FRONT LATE FRI NIGHT AND SAT. MOIST SOUTHERLY FLOW AND
MID-LEVEL ISENTROPIC UPGLIDE SHOULD KEEP CLOUDS QUITE PERVASIVE FRI
NIGHT AND SAT. RAISED THE CHANCE OF SNOW TO THE LIKELY CATEGORY FOR
MOST MTNS FRI NIGHT...WITH A GOOD CHANCE ON SAT AS WELL WITH A
DEFORMATION ZONE OVERHEAD...ESPECIALLY THE SAN JUAN MTNS WHERE WINTER
HIGHLIGHTS MAY EVENTUALLY BE NEEDED.
12Z ECMWF AND GFS MODELS NOW MORE IN AGREEMENT ON MOVING THIS AZ LOW
EASTWARD SUN AND MON. 12Z ECWMF NO LONGER HOLDS THE CLOSED LOW BACK
OVER SRN CA. 12Z CANADIAN STILL A LAGGARD. SOME PRECIP MAY LINGER
ACROSS THE SW CO SAT NIGHT...BUT CLEARING EXPECTED IN GENERAL FROM
THE NW SAT NIGHT AS THE DEFORMATION ZONE SLIDES TO OUR SE. BUT...IT
MAY NOT LAST LONG AS MODELS INDICATE ANOTHER SHORTWAVE TROUGH
DROPPING DOWN FROM THE NORTH...THIS TIME ON THE EASTERN SIDE OF THE
ROCKIES WHICH MAY KEEP SOME CHANCE OF SNOW FOR CO MTNS SUN-SUN
NIGHT.
DRIER NORTHWEST FLOW EXPECTED MON-TUE .ANOTHER SHORTWAVE TROUGH
DROPS INTO THE PAC NW/NORTHERN ROCKIES ON WED. TEMPS REMAIN COOL AND
BELOW NORMAL THROUGHOUT THE LONG TERM.
&&
.AVIATION /FOR 06Z TAF ISSUANCE/...
CLOUDS WILL LOWER ACROSS NE UT/NW CO OVERNIGHT AS A STRONG COLD
FRONT MOVES IN FROM THE NW. KVEL-KHDN...AREAS OF MVFR/LOCAL
IFR CIGS AND VSBY DEVELOP AS SNOW BECOMES WIDESPREAD NORTH OF
INTERSTATE 70 AFTER 06Z. SURFACE WINDS BECOME NE BEHIND THE FRONT AND
STRENGTHEN AFTER MIDNIGHT RESULTING IN AREAS OF BLSN AND SIGNIFICANT
REDUCTIONS IN VSBY NORTH OF I-70 BY 12Z THU. SFC WINDS NE 20-35 KTS
EXPECTED ACROSS THE NORTH LATE TONIGHT THROUGH THU MORNING. TAF
SITES SOUTH OF I-70...GENERALLY VFR WITH CIGS LOWERING ACROSS AFTER
09Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST THURSDAY FOR ZONES
001>005-013.
UT...WINTER STORM WARNING UNTIL 6 PM MST THURSDAY FOR ZONES 023-025.
WINTER WEATHER ADVISORY UNTIL 6 PM MST THURSDAY FOR ZONE 024.
&&
UPDATE.......JDC
SHORT TERM...MC
LONG TERM....JAD
AVIATION.....TGJTHazardous weather outlook, Nov 30, 6:06 AM MST, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 AM MST WED NOV 30 2011
COZ001>014-017>023-UTZ022>025-027>029-011405-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
606 AM MST WED NOV 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL SAG INTO FAR NORTHEAST UTAH AND NORTHWEST COLORADO
BY LATE THIS AFTERNOON. LIFT ALONG THIS FRONT MAY BRING A FEW LIGHT
SNOW SHOWERS TO THE EASTERN UINTA AND PARK RANGES BUT LOWER
ELEVATIONS SHOULD REMAIN DRY UNTIL LATER THIS EVENING.
SNOWFALL WILL INCREASE IN COVERAGE AND INTENSITY ACROSS AREAS NORTH
OF I-70 OVERNIGHT AS THE FRONT CONTINUES TO DROP SOUTHWARD. WINDS
WILL TURN TO THE NORTHEAST BEHIND THE FRONT AND INCREASE TO 25 TO 35
MPH OVER MUCH OF NORTHWEST COLORADO AND NORTHEAST UTAH AFTER
MIDNIGHT. GUSTS OF 45 TO 55 MPH WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW LEADING TO NEAR WHITE-OUT CONDITIONS AT TIMES.
HAZARDOUS DRIVING CONDITIONS ARE LIKELY TO DEVELOP AS SNOW COVERS
ROADWAYS AND VISIBILITIES ARE REDUCED TO LESS THAN A QUARTER MILE.
SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED AT LOWER
ELEVATIONS BY SUNRISE THURSDAY WITH TO 4 TO 8 INCHES POSSIBLE OVER
HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS AND SNOWFALL CONTINUES THURSDAY AS CUTOFF LOW MOVES
VERY LITTLE. BY FRIDAY ANOTHER SYSTEM WILL DROP DOWN FROM THE NORTH
AND INTERACT WITH OLD AREA OF LOW PRESSURE BRINGING WIDESPREAD
SNOWFALL TO COLORADO AND UTAH. ANOTHER DISTURBANCE IS EXPECTED TO
MOVE OVER THE CONTINENTAL DIVIDE SUNDAY NIGHT INTO MONDAY. AFTER
THAT...CLEARING CONDITIONS EXPECTED FOR TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Winter Storm, Eastern Uinta Mountains
- When
- December 1, 12:00 AM MST to 1:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall began on the last day of November and continued into the first day of December. Snowfall amounts of 10 to 21 inches were measured above the 8000 foot level. Wind gusts of 25 to 45 mph resulted in blowing and drifting snow at many locations.
Winter Weather, Tavaputs Plateau
- When
- December 1, 12:00 AM MST to 2:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall began on the last day of November and continued into the first day of December. Snowfall amounts around 5 inches were measured. Wind gusts of 25 to 35 mph resulted in areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Tennessee, December 1, 20112 deaths · 17 injured · $500,000 · 1 event
- Winter Storm and High Wind in Utah, December 1, 20114 injured · $82 million · 89 kt wind · 7 events
- Freezing Fog in Kentucky, December 1, 20111 death · 1 injured · 1 event
- Drought in Texas, December 1 to 31, 2011$10 million · 23 events
- High Wind and Strong Wind in California, December 1 to 2, 2011$11 million · 174 kt wind · 5 events
- High Wind in New Mexico, December 1 to 2, 2011$5.0 million · 76 kt wind · 4 events
- High Wind and Strong Wind in California, December 1 to 3, 20111 injured · $2.3 million · 65 kt wind · 12 events
- Winter Storm and High Wind in California, December 1 to 6, 2011$769,000 · 56 kt wind · 4 events
- Drought in Texas, December 1 to 31, 2011$194,000 · 25 events
- Heavy Snow and Winter Weather in Arizona, December 1 to 2, 20118 injured · 8 events
- Heavy Snow and High Wind in Nevada, December 1 to 2, 20111 injured · $100,000 · 82 kt wind · 3 events
- Strong Wind in Colorado, December 1, 2011$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352730, 352732.